Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Milwaukee, WI

May 12, 2000Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 12, 2000, 7:25 AM CDT for Sauk County, Wisconsin. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 7:25 AM CDT (12:25 UTC)
Expired
May 12, 2000, 8:15 AM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sauk County, WI

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:38 AM CDTHail 2.5Hub City, WI
May 12, 8:05 AM CDTHail 0.88Reedsburg, WI
May 12, 8:12 AM CDTHail 0.75Lake Delton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 121226
SVRMKE
WIC111-121315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 AM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 815 AM CDT

* AT 725 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL LOCATED 21 MILES WEST OF LIME
  RIDGE...OR 13 MILES NORTHWEST OF RICHLAND CENTER...MOVING EAST     
  AT 55 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA VALLE BY 745 AM CDT.
  LOGANVILLE BY 750 AM CDT.
  REEDSBURG BY 755 AM CDT.
  LAKE DELTON BY 805 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!
DAVIS

LAT...LON 4344 9118 4327 9112 4348 8971 4374 8980

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:31 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 12, 3:31 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT FRI MAY 12 2000

FCST FOCUS ON TSTMS TODAY.

WMFNT PROVIDED FOR SVR TSTMS YESTERDAY AS SRN WI REMAINS IN WM MOIST
AMS TODAY. WL STILL SEE CHANCE FOR SHOWERS AND TSTMS UNTIL SFC
WMFNT/CDFNT AND MID LVL TROF MOV THRU BY THIS EVENING. TSTMS TODAY
COULD FIRE UP AHD OF AND ALONG BNDRYS. LWR CAPES AND LIS INDICATE
LITTLE POT FOR SVR TSTM DEV...HOWEVER STILL TOO EARLY TO COMPLETELY
RULE OUT. ALL MDLS IN GUD AGREEMENT IN TIMING OF SFC FNT AND MID LVL
TROF MOVG THRU WI.

ETA MDL SVR INDICES LWR THAN NGM WITH SFC CAPES 1000 TO 1500 AND BEST
LIS OF -2 TO -4 AND 100 SRH. NGM SFC CAPES OF 1500 TO 2500 AND LIS OF
-4 TO -6 SUGGEST BETTER CHANCE FOR MORE SVR TSTM DEV IN SERN WI
LATE AFT/EVENING HRS. BASED ON RECENT TSTMS DEV YESTERDAY MORE
STABLE ETA MDL SEEMS LIKE THE MDL OF CHOICE AS SVR TSTM FOCUS SHIFTS
TO THE SOUTH.

ONCE THE LO CLRS WI TONITE...HI PRES BLDS OVR PLAINS AND WX BECOMES
CALMER AND COOLER FOR THE WEEKEND.

UWNMS...SIM TO OTR MDLS ON MVMNT OF CDFNT. HOWEVER CAPES CLOSER TO
NGM MDL.

.MKX...NONE.

PK/SD

In the hours before

Local storm report, May 12, 1:36 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
136 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    REESEVILLE                WI   .75 INCH HAIL
05/11/00   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1120 PM    WATERTOWN                 WI   60 MPH TSTM GUST
05/11/00   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

1128 PM    WATERTOWN                 WI   .75 INCH HAIL
05/11/00   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

1131 PM    WEST BEND                 WI   1.75 INCH HAIL
05/11/00   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1131 PM    ALLENTON                  WI   WIND DAMAGE
05/11/00   WASHINGTON                     SHEDS BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1143 PM    MADISON                   WI   WIND DAMAGE
05/11/00   DANE                           BRANCHES DOWN. REPORTED
                                          BY STORM SPOTTER.

1146 PM    WATERTOWN                 WI   65 MPH TSTM GUST
05/11/00   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

1151 PM    MARSHALL                  WI   60 MPH TSTM GUST
05/11/00   DANE                           REPORTED BY HAM RADIO
                                          OPERATOR.

1215 AM    DELAFIELD                 WI   60 MPH TSTM GUST
05/12/00   WAUKESHA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1228 AM    SULLIVAN                  WI   .75 INCH HAIL
05/12/00   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

1228 AM    HARTLAND                  WI   75 MPH TSTM GUST
05/12/00   WAUKESHA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1232 AM    WAUKESHA                  WI   60 MPH TSTM GUST
05/12/00   WAUKESHA                       NUMEROUS TREES AND
                                          POWER LINES DOWN
                                          THROUGHOUT THE N HALF
                                          OF THE COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1242 AM    BIG BEND                  WI   62 MPH TSTM GUST
05/12/00   WAUKESHA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1243 AM    WAUKESHA                  WI   70 MPH TSTM GUST
05/12/00   WAUKESHA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1243 AM    OAK CREEK                 WI   75 MPH TSTM GUST
05/12/00   MILWAUKEE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0101 AM    WEST ALLIS                WI   .75 INCH HAIL
05/12/00   MILWAUKEE                      REPORTED BY STORM
                                          SPOTTER.

0109 AM    UNION GROVE               WI   .75 INCH HAIL
05/12/00   RACINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0112 AM    UNION GROVE               WI   1.75 INCH HAIL
05/12/>00   RACINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk67 min
May 11, 10:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge66 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningMKXJefferson64 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningMKXWashington64 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningMKXWaukesha53 min
May 11, 11:35 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee55 min
May 11, 11:55 PM CDTSevere Thunderstorm WarningMKXJefferson65 min
May 12, 12:02 AM CDTSevere Thunderstorm WarningMKXWaukesha58 min
May 12, 12:21 AM CDTSevere Thunderstorm WarningMKXMilwaukee69 min
May 12, 12:44 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine61 min
May 12, 8:09 AM CDTSevere Thunderstorm WarningMKXColumbia, Sauk66 min
May 12, 10:37 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette38 min
May 12, 11:04 AM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan56 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake40 min
May 12, 3:55 PM CDTSevere Thunderstorm WarningMKXFond du Lac50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.